Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 2, 2006, 10:02 PM EDT for Watauga County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2006, 10:02 PM EDT (02:02 UTC)
- Expired
- Apr 2, 2006, 10:36 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 10:30 PM EDT | TSTM WND DMG | Sands, NC | TREES DOWN ON HWY 194 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 030207
SVRRNK
NCC189-030245-
/O.NEW.KRNK.SV.W.0004.060403T0202Z-060403T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT SUN APR 2 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1045 PM EDT
* AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 3 MILES NORTHWEST OF PEORIA TO 22 MILES SOUTH OF BEECH
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
SUGAR GROVE TO 4 MILES EAST OF SPRUCE PINE...AND MOVING EAST AT 55
MPH.
* LOCATIONS IMPACTED INCLUDE...
REESE...
VALLE CRUCIS...
MEAT CAMP...
TODD...
DEEP GAP...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3634 8182 3633 8172 3639 8174 3637 8169
3634 8163 3627 8157 3626 8151 3613 8151
3611 8155 3611 8181 3616 8182 3621 8190
3629 8191
$$
JH1 follow-up statement
000
WWUS51 KRNK 030236
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT SUN APR 2 2006
NCC189-030245-
/O.CAN.KRNK.SV.W.0004.000000T0000Z-060403T0245Z/
WATAUGA NC-
1035 PM EDT SUN APR 2 2006
...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY IS CANCELLED...
THE LINE OF SEVERE THUNDERSTORMS HAS WEAKENED AND EXITED THE
COUNTY...THUS THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3634 8182 3633 8172 3639 8174 3637 8169
3634 8163 3627 8157 3626 8151 3613 8151
3611 8155 3611 8181 3616 8182 3621 8190
3629 8191
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:11 PM EDT, 51 minutes earlier.
Area forecast discussion, Apr 2, 9:11 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 911 PM EDT SUN APR 2 2006 .SHORT TERM /REST OF TONIGHT/... INITIAL BLOB OF CONVECTION ALONG WARM FRONT TO THE SW CONTINUING TO SLIDE STEADILY EASTWARD BUT WEAKENING WITH TIME AS BEST INSTABILITY/THETA SUPPORT REMAINS WEST OF THE MOUNTAINS. 00Z RAOBS ALSO INDICATE PLENTY OF DRY AIR IN THE LOWEST LEVELS ALTHO SHOULD MOISTEN SOME OVERNIGHT AS WARM FRONT PASSES AND DEEPENING S/SW FLOW TAKES SHAPE AHEAD OF UPSTREAM PRE-FRONTAL TROF. LATEST SHORT TERM GUIDANCE INCLUDING THE RUC INSISTS ON SOME OF THE CURRENT CONVECTION MAKING IT AT LEAST TO THE BLUE RIDGE DESPITE LOSS OF HEATING. GIVEN DRYNESS OF LATE AND POTENTIAL FOR MORE STABILITY UNDER WEAK RIDGE OUT EAST OVERNIGHT...THINK GUIDANCE LIKELY OVERDONE ESPCLY WITH POSSIBLE SPLIT IN SHRA PER COMPLEX DIVING TO OUR SW OVER EASTERN TN ATTM. THUS MAY KEEP LIKELY POPS GOING IN THE FAR WEST WHILE MAINLY CHANCE ELSEWHERE AS APPEARS MAIN THREAT FROM A LEAD BAND OF CONVECTION ALONG OLD OUTFLOW. SECONDARY LINE HOWEVER AHEAD OF TROF OVER WESTERN KY/TN LOOKS TO ZOOM IN FROM THE WEST BY MORNING SO WILL UP WESTERN POPS TO BETTER CHANCE TOWARD 12Z AS RH SHOULD BE DEEPER BY THEN. TEMPS MILD AND LIKELY WONT FALL MUCH UNLES SHRA IS MORE WIDESPREAD ALLOWING BETTER EVAPORATIVE COOLING PER RATHER DRY DEWPOINTS. && .PREV DISCUSSION... (ISSUED 749 PM EDT SUN APR 2 2006) AVIATION... A PREFRONTAL TROUGH WILL BRING SHRA/TSRA TO WRN SECTIONS OF THE AREA THIS EVENING...MAKING IT TO THE BLUE RIDGE BY MIDNIGHT...THEN THE PIEDMONT AROUND 06Z. THE MAIN THUNDER THREAT WILL RESIDE ACROSS OUR WESTERN SECTIONS...NEAR BLF/LWB...AS THE AIR GETS MORE STABLE THE FURTHER EAST OF THE APPALACHIANS YOU GO. WITH THIS BATCH OF SHOWERS...EXPECT VFR CONDITIONS TO BECOME MVFR DUE TO VSBY. CIGS SHOULD STILL BE ABOVE 3KFT AT THE TAF SITES. A DRY PUNCH MOVES IN BEHIND THIS BATCH...BUT LIGHT WINDS...SOME MOISTURE FROM THE RAIN...AND HIGHER DEWPOINTS WILL LEAD TO SOME LOW CLOUD AND FOG FORMATION. LOOK FOR MVFR CONDITIONS AT ROA/BLF...WITH LWB/LYH AND DAN DROPPING TO IFR BEFORE DAWN. THE FRONT WILL BRING ANOTHER ROUND OF SHRA/TSRA IN THE FAR WEST BETWEEN 12Z AND 16Z. IT APPEARS THE AREA AROUND THE BLUE RIDGE WILL GET DRY SLOTTED...WITH LESS PRECIP COVERAGE MONDAY...WHILE A LINE OF SHRA/TSRA FORMS ALONG OUR EASTERN AREA TOMORROW AFTN. WINDS ARE GOING TO BECOME QUITE GUSTY BEHIND THE TRUE FRONT LATE TOMORROW AFTN...AND AFTER THIS TAF PERIOD. PREV DISCUSSION... (ISSUED 326 PM EDT SUN APR 2 2006) SHORT TERM /TONIGHT THROUGH MONDAY/... BETWEEN 06-12Z THE FORECAST AREA GETS IN THE WARM SECTOR AS THE SURFACE WINDS SHIFT FROM SOUTHEAST TO SOUTH AND THE SHORT WAVE COMING OUT OF KANSAS CROSSED THE AREA. GFS IS SHOWING STRONG UPPER DIVERGENCE AT 06Z. WITH CLOUD COVER AND A SOUTHERLY COMPONENT TO THE WINDS THERE SHOULD BE LITTLE DROP IN TEMPERATURE OVERNIGHT. 850 WINDS ARE INCREASING OUT OF THE SOUTHWEST OVERNIGHT AND WILL KEEP THE WESTERN RIDGES VERY MILD. THE SURFACE COLD FRONT PUSHES THROUGH THE FORECAST AREA BETWEEN 18Z MONDAY AND 00Z TUESDAY. THERE WILL BE PLENTY OF TIME TO WARM UP...ESPECIALLY IN THE EAST MONDAY BEFORE THE FRONT COMES THROUGH. MAV AND MET GUIDANCE HAS BEEN 5 TO 10 DEGREES TOO COOL IN THE PAST FEW DAYS IN STRONG SOUTHWEST FLOW AHEAD OF A FRONT SO WILL GO A CATEGORY ABOVE MAV FOR HIGHS ON MONDAY. ALL THE HEATING WILL ALLOW THE LIFTED INDEX TO GET WELL BELOW ZERO AND WITH SURFACE DEW POINTS IN THE 50S...CONVECTIVE AVAILABLE POTENTIAL ENERGY(CAPE) SHOULD BE AROUND 1500-200J/KG...ALTHOUGH BUFKIT SOUNDINGS DONT SHOW CAPE THAT LARGE. RIGHT REAR QUADRANT OF UPPER JET AND ASSOCIATED DIFFLUENCE AS WELL AS COLDER AIR ALOFT WILL HELP INSTABILITY AND LIFT. UPWARD VERTICAL VELOCITY PROGS FROM THE PARALLEL NAM ARE SHOWING A PRE-FRONTAL LINE OF THUNDERSTORMS MAY DEVELOP SOUTH OF LYH AFTER 18Z MONDAY AND MOVE EAST INTO EASTERN VIRGINIA AND NORTH CAROLINA WITH MORE SHOWERS AND THUNDERSTORMS MOVING FROM WEST VIRGINIA ACROSS THE NORTHERN COUNTY WARNING AREA AFTER 21Z ALONG THE FRONT. THE 12Z PARALLEL NAM IS SLIGHTLY SLOWER THAN THE 06Z GFS WITH THE TIMING OF THE FRONT BUT IT STILL HAS THE BOUNDARY THROUGH THE FORECAST AREA BY 03Z TUESDAY. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... AS THE FRONT CONTINUES TO MOVE TO THE EAST COAST...INCREASING NORTHWEST WINDS AND LOW LEVEL MOISTURE TO BRING UPSLOPE SNOW SHOWERS TO SE WV MONDAY NIGHT...POSSIBLY INTO TUESDAY MORNING IF THE 12Z NAM IS CORRECT. EITHER WAY...ACCUMULATIONS WILL REMAIN LIGHT EVEN AT HIGHER ELEVATIONS. WINDS WILL INCREASE MONDAY NIGHT WITH DESCENT PRESSURE RISES AND COLD AIR ADVECTION. 12Z NAM AND GFS DIFFER ON SPEED OF THE LOW LEVEL JET WITH NAM (50-60 KTS) ABOUT 10 KTS HIGHER THAN GFS (40-50 KTS). INVERSION ALOFT TO KEEP HIGHEST WINDS ALONG RIDGES OVERNIGHT. THINK THE NAM IS OVERDOING POST FRONTAL EVENT SO WILL LEAN TOWARDS THE GFS FOR THE LONG TERM. BREEZY CONDITIONS TO CONTINUE INTO TUESDAY AS A SECONDARY COASTAL LOW TRACKS TO THE NE COAST. PRECIP...IF ANY...WILL TEMPORARILY END BY THE AFTERNOON. ANOTHER UPPER LEVEL DISTURBANCE TO MOVE FROM THE GREAT LAKES (TUESDAY AFTERNOON)...THROUGH THE OHIO VALLEY (TUESDAY NIGHT)...AND OFF THE NE COAST (WEDNESDAY). WITH HIGH PRESSURE TRACKING ALONG THE GULF...THIS DISTURBANCE WILL BE MOISTURE STARVED WITH MAY BE A SPRINKLE OR A FLURRY ACROSS THE GREENBRIER VALLEY. SEASONABLE TEMPERATURES TO HOVER AROUND THE AREA FOR MUCH OF THE WEEK. THE COLDEST TIME PERIOD LOOKS TO BE WEDNESDAY MORNING AS THE TUESDAY UPPER LEVEL DISTURBANCE DRAWS IN MORE COLD AIR FROM CANADA. THE WARMEST DAY WILL BE FRIDAY AND POSSIBLY SATURDAY DEPENDING ON THE NEXT FRONTAL PASSAGE. MODEL INDIFFERENCE TO COMPLICATE NEXT WEEKENDS FRONTAL PRECIP AND TIMING. THIS SYSTEM WILL MOVE INTO THE WEST COAST ON TUESDAY...PLAY HAVOC ON THE CENTRAL PLAINS ON THURSDAY...THEN ALONG THE EAST COAST NEXT WEEKEND. SE WV WILL LIKELY SEE BULK OF PRECIP WITH SOUTHSIDE SEEING THE LEAST AMOUNT. AVIATION... BAND OF VFR STRATOCUMULUS CEILINGS WILL MOVE IN AFTER 00Z ALONG WITH THE WARM FRONT. EXPECT VISIBILITIES WILL REMAIN VFR WITH THE PRECIPITATION BUT THEN BOTH CEILINGS AND VISIBILITIES WILL DROP TO MVFR AFTER THE SHOWERS ENDS AND FOG DEVELOPS. ONCE THE MIXING STARTS IN THE MORNING THE FOG WILL DISSIPATE AND CEILINGS WILL LIFT. THE COLD FRONT IS NOT EXPECTED TO REACH ANY OF THE TAF SITES UNTIL AFTER 18Z MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Apr 2, 3:53 AM EDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 353 AM EDT SUN APR 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030800- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 353 AM EDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY IN ADVANCE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 2, 9:51 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 PM EDT SUN APR 2 2006 NCZ001-018-030300- ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 951 PM EDT SUN APR 2 2006 ...THUNDERSTORMS WITH GUSTY WINDS EXPECTED IN THE HIGH COUNTRY... A LINE OF THUNDERSTORMS WILL MOVE OUT OF NORTHEAST TENNESSEE...INTO THE HIGH COUNTRY BETWEEN 1000 PM AND 1100 PM. WIND GUSTS TO 40 MPH...BRIEF DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. HIGHER ELEVATIONS SUCH AS BEECH MOUNTAIN AND STONE MOUNTAIN ALONG THE TENNESSEE BORDER HAVE THE BEST SHOT OF GETTING THE STRONGER WINDS. THIS LINE SHOULD BEGIN TO WEAKEN AS IT MOVES TOWARD BOONE...NORTH TO JEFFERSON.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:30 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 30 min |
| Apr 3, 4:21 AM EDT | Wind Advisory | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 26 hr |
| Apr 3, 4:25 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 34 min |
| Apr 3, 3:46 PM EDT | High Wind Warning | RNK | Ashe, Watauga | 14 hr |
| Apr 3, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 15 min |
| Apr 3, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.